MAUDE Adverse Event Report: COVIDIEN LP LLC NORTH HAVEN V-LOC 180; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID

COVIDIEN LP LLC NORTH HAVEN V-LOC 180; SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Model Number VLOCA308L
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Code Available (3191)
Date of Event 01/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter: occurred during a total laparoscopic hysterectomy procedure.The suturing device was being used while closing the vaginal cuff.The needle snapped in half after the first bite of the closure.The surgeon had took a deep bite on tissue and got hold of colpotomizer thick edge.The needle pieces fell into the cavity of the patient.It took a lot of time to locate the other half of the needle.At the end, both pieces of the needle were found and the surgeon carried on with the procedure.The surgical time was extended by thirty minutes or more due to the product problem.The incision was extended by less than one inch.In order to resolve the issue and complete the case, used another needle reload with the original suturing device and it worked fine.The patient outcome is reported as no injury.
 
Additional Manufacturer Narrative
Post market vigilance (pmv) led an evaluation of three devices.Broken needle pieces were inspected under a microscope and needle was found to have been broken at suture swage.No abnormalities were observed for needle with suture thread.Records from each manufacturing lot are thoroughly reviewed to ensure that products are released meeting all manufacturers¿ quality release specifications at the time of manufacture.Analysis concluded there were no assembly component related failures.Replication of the bent or broken needle may occur when the needle is not loaded properly or when the needle is forced into an obstacle.This condition may also occur if excess pressure is exerted on the needle or the attached suture while the jaws are in the open position.In these situations, the needle may flex and ultimately break.The root cause of the observed damage was misuse of the product which would have caused or contributed to the reported incident.Should new information become available, the file will be re-opened and the investigation summary will be amended as appropriate.If information is provided in the future, a supplemental report will be issued.

Brand Name
V-LOC 180
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC, POLYGLYCOLIC ACID
Manufacturer (Section D)
COVIDIEN LP LLC NORTH HAVEN
195 mcdermott rd
north haven CT 06473
MDR Report Key7264771
Report Number1219930-2018-00757
Device Sequence Number16616917
Product Code GAM
UDI-Device Identifier20884521068787
UDI-Public20884521068787
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K111442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2020
Device Model NumberVLOCA308L
Device Catalogue NumberVLOCA308L
Device Lot NumberN7E0608X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2018
Initial Date Received by Manufacturer 01/29/2018
Supplement Date Received by Manufacturer03/13/2018
Initial Report FDA Received Date02/12/2018
Supplement Report FDA Received Date04/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1